MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX RX OXYGENATOR

TERUMO CORPORATION, ASHITAKA CAPIOX RX OXYGENATOR
Catalog Number CX*RX25RE
Medical Device Problem Code Air Leak (1008)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 10/25/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The actual device was returned to the manufacturing facility for evaluation.Visual inspection found no anomalies.The supportive arm was found to have been removed from the reservoir.The customer confirmed that they had not separated the module from the supportive arm, it is assumable that this happened during transportation back to japan.The actual device, after having been rinsed, was filled with saline solution in the blood pathway and pressurized.No leak was observed.The device was built into a circuit with tubes and circulated by a roller pump at the flow rate of 0.5l/min, the gas flow rate of 20l/min and the back pressure of 100mmhg for 1 hour.No air entrainment was observed.Simulated testing was conducted based on the provided information that the customer turned down the flow during priming to test the occlusion and level alarm.For the purpose of checking the occlusion, the downstream of the oxygenator outlet port was clamped for several seconds while saline solution was being circulated at the flow rate of 0.4l/min.Subsequently, when the pressure inside the circuit was increased, the clamp was released at once.As a result, air bubbles were observed to be coming out of the blood outlet port on the oxygenator module.A review of the device history record and the product release decision control sheet of the involved product code/lot# combination was conducted with no relevant findings.A search of the complaint file did not find any other report with the involved product code/lot# combination.There is no evidence that this event was related to a device defect or malfunction.Although the exact cause of the reported event cannot be definitively determined based on the available information, it is likely that a negative pressure was generated in the oxygenator module, resulting in air being pulled into the oxygenator module through the fibers.The device labeling does address the potential for such an occurrence in the instruction for use (ifu) with the statement such as the following: "pressure in the blood phase should always be higher than that in the gas phase to prevent gaseous emboli entering the blood phase." terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.
 
Event or Problem Description
The user facility reported air bubbling in the capiox device.Follow up communication with the user facility confirmed the following information: the flow was turned down once primed; visible air was drawn across the membrane; the step was repeated at a much slower speed when the pump was turned by hand; once again, visible air was drawn across the membrane; there was no pressure loss from circuit and no evidence of a leak when pressurized; at this time there was no patient involvement; the device was changed out before the procedure; and the procedure was completed successfully.

Brand Name
CAPIOX RX OXYGENATOR
Common Device Name
OXYGENATOR
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key6122601
Report Number9681834-2016-00259
Device Sequence Number1129370
Product Code DTZ
UDI-Device Identifier04987350769558
UDI-Public04987350769558
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K040210
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 11/22/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2019
Device Catalogue NumberCX*RX25RE
Device Lot Number160525
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/07/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/25/2016
Initial Report FDA Received Date11/22/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1